Steroid use, including testosterone, has been linked to an increased risk of heart disease in otherwise healthy young men, according to a new study.
Researchers with the National Drug and Alcohol Research Centre at the New South Wales Department of Forensic Medicine examined all 24 steroid-related deaths in New South Wales that occurred between 1996 and 2012. They found that half of the men had extensive heart disease including left ventricular hypertrophy and thickening of the arteries.
This was particularly surprising because all the men in the study were young – between 22 and 48 years of age, with an average age of 32. Ironically, most of the men were health and fitness enthusiasts, working as either personal trainers, body builders or security guards.
All men showed evidence of steroid use; however, the drugs were not considered the direct cause of death. All but one may have used multiple drugs, and drug toxicity accounted for about 16 of the deaths, either alone or in combination with cardiovascular disease. In six cases, the deaths were due to homicide or suicide.
Almost all the men studied showed classic signs of steroid use, such as overdeveloped muscles and testicular shrinkage. The most commonly used steroid among the 24 deceased men was testosterone.
Testosterone is a steroid hormone that plays a key role in the development of male reproductive tissue and promotes secondary sexual characteristics such as increased muscle mass, which makes it an attractive supplement to health and fitness enthusiasts. It can also increase libido and improve mood.
Testosterone supplements are approved by the U.S. Food and Drug Administration as a prescription-only treatment for men with low levels of testosterone. The number of prescriptions for testosterone treatments has skyrocketed in recent years.
Recent studies have shown that testosterone therapy can increase the risk of heart attacks, strokes and death from any cause in older men by nearly a third, and that men with heart disease who use the products are at double the risk for life threatening cardiovascular events.
Source: Medical Xpress